New Jersey, 2002

Flooding and High Wind in New Jersey, October 16, 2002

October 16, 2002 · NWS PHI · 8 events in 4 counties and zones

A strong northeaster caused minor to locally moderate tidal flooding along the New Jersey coast and in the back bays, wind gusts to around 50 mph and beach erosion. Tides, winds and erosion were worse in Ocean and Monmouth Counties than farther south.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong northeaster caused minor to locally moderate tidal flooding along the New Jersey coast and in the back bays, wind gusts to around 50 mph and beach erosion. Tides, winds and erosion were worse in Ocean and Monmouth Counties than farther south. Inland the heavy rain on the 16th coupled with the heavy rains on the 10th and 11th softened the ground and wind gusts of around 45 mph pushed over several trees. Two downed trees damaged a home in Wall Township (Monmouth County). The trees subsequently pulled down wires and about 6,200 Jersey Central Power and Light and Conectiv Power Delivery customers lost power. In Ocean County most of the outages occurred in Berkeley, Dover and Lacey Townships. Most were restored by 9 p.m. EDT that evening. In Ortley Beach, siding was removed from a few homes. Peak wind gusts included 51 mph in Barnegat (Ocean County), 49 mph in Keansburg (Monmouth County) and 47 mph at Sandy Hook (Monmouth County).Tidal flooding increased farther north along the New Jersey Coast affecting Monmouth County the worst during the afternoon of the 16th. Streets were knee deep in water in Sea Bright. Water spilled over the docks along the Shark River and also in Manasquan Borough. Several roads were flooded in Manasquan and the Glimmer Glass Bridge was left in the open position. Tides reached 7.02 feet above mean low water at Sandy Hook and 6.08 feet above mean lower low water in Sea Bright (both in Monmouth County). Winds shifted to the northwest farther south along the coast and negated any minor tidal flooding south of Ocean County. Beach erosion was mostly minor. A notable exception was Beach Haven Borough (Ocean County) where erosion was significant. The northeaster created a 5 foot cliff at Liberty Avenue. Elsewhere in the borough, the wave action tore away a set of stairs to the beach and freed the wreck of an unidentified ship. In North Wildwood (Cape May County), erosion was moderate. In Barnegat Light Borough (Ocean County), The wave action on the bay side caused the partial collapse of the bulkhead behind some homes along the Hackensack Lagoon. Damage was estimated in the tens of thousands and pieces of wood up to 12 feet long floating might damage the hulls of boats. The northeaster developed in the Gulf of Mexico during the day on the 14th. It moved into the eastern gulf on the 15th and then northeast. It was about a 995 Mb low east of the Delmarva Peninsula around daybreak of the 16th and intensified to a 990 Mb low as it passed east of the New Jersey coast during the afternoon of the 16th. By the morning of the 17th, it weakened as it moved through New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 16, 2:05 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 16, 2:05 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 AM EDT WED OCT 16 2002

CSTL LO IS ON TARGET TO BRING A WINDSWEPT RAIN TO THE REGION
TDA...TIL ARND MIDDAY SRN ZONES AND WELL INTO THE AFTN NRN ZONES.
MODEL GUIDANCE IS FAIRLY AGREEABLE AND WE NOTE THAT SFC PRESSURES
ARE NOT AS LO AS PREV RUNS. WE THINK THAT BNDRY LYR WINDS WL NOT
QUITE MAKE IT DOWN TO THE SFC DURG THE PEAK WINDS...SO WE WILL
DOWNGRADE THE HI WND WRNG TO A WIND ADVY AND ADD THAT TO THE WIND
ADVY WHERE IT WAS IN PLACE...XCP EXTDDG IT TO NWRN NJ WHERE HIR TRRN
MAY CREATE SOME STRONGISH/GUSTY WINDS FOR A TIME. IF ANYTHING THE LO
APPEARS A BIT FASTER THAN MODELS ATTM.

WL CONT THE FLD WATCH WHERE IT WAS IN PLACE IN VIEW OF HI
OMEGAS...ALTHO QPF/S MAY BE TRIMMED A BIT IN VIEW OF HPC/S 24 HR
GUIDANCE. 1 TO 2 INCHES IS BASICALLY FCST.

LO PULLS AWAY FAIRLY RAPIDLY AND WL JUST SAY PTLY CLDY FOR TNGT.
NEXT WK TROF APPEARS A BIT FASTER SO WL FRIDAY/S CHC RW FWD INTO THU
NITE.

TEMPS...WL CUT BACK ON MAXES TDA WITH MRNG/ERY AFTN PRECIP SRN/CNTRL
ZONES...WITH HIEST TEMPS SERN AREAS...AND GENLY USE A COMP BTWN
FWC/S AND MAV/S BEYIND FIRST PD.

ON THE MARINE WL CONT THE GALE WARNING ON THE CSTL WATERS AND LWR DE
BAY AND THE SCA ON UPPER DE BAY.

MPO   51  40  55  36 / 100  10   0  30
ABE   55  44  59  40 / 100  10   0  30
RDG   56  45  60  41 / 100  10   0  30
PHL   61  49  64  45 / 100  10   0  30
12N   53  42  57  38 / 100  10   0  30
SMQ   58  46  62  42 / 100  10   0  30
TTN   60  47  63  42 / 100  10   0  30
MIV   64  47  63  42 / 100  10   0  30
ACY   67  50  65  46 / 100  10   0  30
ILG   61  48  63  43 / 100  10   0  30
DOV   64  47  63  43 / 100  10   0  30
GED   66  48  64  44 / 100  10   0  30
ESN   64  48  64  45 / 100  10   0  30

.PHI...
DE...FLOOD WATCH FOR TODAY FOR ZONE DEZ001.
WIND ADVISORY INTO THIS AFTERNOON FOR ZONES DEZ001>003.

MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ008.

NJ...FLOOD WATCH FOR TODAY FOR ZONES NJZ001...NJZ007>010...
NJZ012...NJZ015>019.
WIND ADVISORY INTO THIS AFTERNOON FOR ZONES
NJZ001-007>010-NJZ012>013...NJZ015>023...NJZ027.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ054>055...PAZ060>062...
PAZ067>071.
WIND ADVISORY INTO THIS AFTERNOON FOR ZONES PAZ067>071.

MARINE...GALE WARNING CSTL WATERS AND LOWER DE BAY ANZ450>455-431...
          SMALL CRAFT ADVY UPPER DE BAY ANZ430.
Hazardous weather outlook, Oct 16, 3:45 AM EST, 2 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED OCT 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

A FLOOD WATCH FOR STREAMS IS IN EFFECT TODAY FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...NORTHWESTERN CENTRAL AND SOUTHWESTERN NEW
JERSEY...NORTHERN DELAWARE...AND EXTREME NORTHEASTERN MARYLAND.
PLEASE REFER TO THE FLOOD WATCH BULLETIN FOR SPECIFICS. A WIND
ADVISORY IS IN EFFECT FOR SOUTHEASTERN PENNSYLVANIA...NORTHWESTERN
CENTRAL AND SOUTHERN NEW JERSEY...AND DELAWARE. PLEASE SEE THE WIND
ADVISORY BULLETIN FOR FURTHER INFORMATION. A GALE WARNING IS IN
EFFECT FOR COASTAL AREAS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST STATEMENTS AND WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

In the hours before

Special weather statement, Oct 16, 3:12 AM EST, 2 hours 48 minutes before
DEZ002>004-MDZ012-015-019-020-NJZ013-014-020>027-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 AM EDT WED OCT 16 2002

...EARLY SEASON NORTHEASTER UNDERWAY...

A LOW PRESSURE SYSTEM JUST NORTHEAST OF CAPE HATTERAS THIS MORNING
WILL MOVE RAPIDLY NORTHEAST AS IT INTENSIFIES AND MOVE JUST OFF THE
DELAWARE AND NEW JERSEY COASTS DURING THE MIDDAY HOURS.

STRONG ONSHORE WINDS WILL BUFFET THE REGION WITH SUSTAINED WINDS OF
BETWEEN 20 AND 35 MPH AND GUSTS BETWEEN 40 AND 50 MPH EXPECTED
MAINLY DURING THE MORNING HOURS. THE STRONGEST SUSTAINED WINDS AND
GUSTS ARE EXPECTED ALONG THE IMMEDIATE ATLANTIC COAST IN DELAWARE
AND NEW JERSEY.

THE EARLY MORNING HIGH TIDE IS THE ASTRONOMICALLY LOWER OF THE TWO
FOR THE DAY. NEVERTHELESS...THIS WILL COINCIDE WITH THE HEAVY RAIN
AND INCREASING WINDS THIS MORNING AND SHOULD CAUSE SOME MINOR TIDAL
FLOODING ALONG THE ATLANTIC COAST DURING THE TIMES OF HIGH TIDE. THE
HEAVY WAVE ACTION AND RUNUP IS LIKELY TO CAUSE UP TO MODERATE BEACH
EROSION.

ABOUT 1 TO 2 INCHES OF WIND DRIVEN RAIN IS EXPECTED INTO EARLY
AFTERNOON ACROSS THE REGION. MAKE SURE ALL LOOSE ITEMS HAVE BEEN
SECURED AND TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE OR MINOR
TIDAL FLOODING DURING THE MORNING. IF YOU LIVE IN AN AREA THAT IS
PRONE TO TIDAL FLOODING...BE PREPARED TO MOVE YOUR VEHICLE TO HIGHER
GROUND...ESPECIALLY DURING HIGH TIDE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 4 flood. Local standard time, as filed.

High Wind, Eastern Monmouth

When
October 16, 6:00 AM EST to 6:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Eastern Ocean

When
October 16, 6:00 AM EST to 6:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
October 16, 6:00 AM EST to 6:00 PM EST
Where
Western Monmouth forecast zone
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Western Ocean

When
October 16, 6:00 AM EST to 6:00 PM EST
Where
Western Ocean forecast zone
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Eastern Monmouth

When
October 16, 2:00 PM EST to 6:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Eastern Ocean

When
October 16, 2:00 PM EST to 6:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Western Monmouth

When
October 16, 2:00 PM EST to 6:00 PM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Western Ocean

When
October 16, 2:00 PM EST to 6:00 PM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321111, 5321112, 5321113, 5321114, 5321115, 5321116, 5321117, 5321118.